Link to 2.1.1.5 Other Analgesics Anti-inflammatory Education Links
Link to Problems for Discussion

COLCHICINE


SUBSTANCES INCLUDED


Colchicine
Autumn Crocus (Colchicum autumnale) *
Glory Lily (Gloriosa superba) *
  • These plants contain 0.1-0.8% colchicine in their bulbs and other plants parts.

OVERVIEW


Overdose of colchicine leads to the delayed onset of multiorgan failure and is frequently fatal. There is no specific treatment and the chances of survival after significant overdose can only be influenced by early and aggressive gastrointestinal decontamination (whether or not the patient is symptomatic).

MECHANISM OF TOXICITY


Colchicine adversely affects the formation and function of microtubules. These are essential in the metaphase process of cell division during mitosis and for intracellular transport of a variety of substances essential for cell survival. Thus rapidly dividing cells and other cells with high rates of metabolism are most severely affected.

KINETICS IN OVERDOSE


Absorption

Colchicine is rapidly absorbed from the small intestine. Peak concentrations occur in therapeutic use within 2 hours. There is probably significant first pass metabolism though this is likely to be reduced in overdose. It is not known whether the gastrointestinal toxicity alters the bioavailability of colchicine.

Distribution

Colchicine has a large volume of distribution (1.5-3 L/kg) and crosses the blood brain barrier.

Metabolism – Elimination

Colchicine is metabolised in the liver to inactive metabolites as well as being excreted unchanged in bile and urine. The half-life in therapeutic use is 20 minutes; there are no data on the half-life in overdose. There is significant enterohepatic circulation. thus repeated doses of activated charcoal may increase elimination.
P Glycoprotein inhibitors are likely to increase toxicity. Relevant drugs include amiodarone, verapamil, dilitazem,
cyclosporin, clarithromycin, ketoconazole, and nefazodone. There also may be increased risk with CYP3A4 inhibitors

CLINICAL EFFECTS


Colchicine poisoning follows a fairly predictable and prolonged time course. An early phase of gastrointestinal toxicity is followed by the onset of multiorgan failure 1-3 days later. If the patient survives, then bone marrow suppression, alopecia and a peripheral neuropathy may develop over the next 1 to 4 weeks.

Gastrointestinal effects

Vomiting, profuse diarrhoea (sometimes bloody) and abdominal pain develop over the first six hours and may lead to volume depletion. A latent period may occur followed by the onset of multiorgan failure.

Cardiac effects

Hypotension due to volume depletion and cardiogenic shock develops over the first three days. Cardiogenic shock is due to a directly toxic and profoundly negative inotropic effect on cardiac muscle. ECG and enzyme changes consistent with infarction may occur. Skeletal muscle may be similarly affected leading to rhabdomyolysis. Intractable hypotension leading to asystole is the usual mode of early death.

Volume depletion may be due to
  • gastrointestinal fluid losses
  • generalised capillary leakage
  • sepsis

Other effects

Other complications that may develop in the first few days are
  • Respiratory - adult respiratory distress syndrome
  • CNS - cerebral oedema, delirium, coma
  • Renal failure
  • Rhabdomyolysis
  • Electrolyte disturbances
  • Hepatic failure
  • Disseminated intravascular coagulation
  • Haemolysis
  • Sepsis may occur at any time but is most likely to occur at the nadir of the leukocyte count. This occurs at about 10 days post ingestion, though the white cell count may be depressed for some time before. Due to the widespread tissue necrosis, fevers are common for a number of weeks. Unexplained tachycardia and hypotension developing after 4 days post OD should raise suspicions.
  • Alopecia is the final insult to add to the previous injuries (in those who survive).

INVESTIGATIONS


Blood concentrations

Blood concentrations of colchicine are of no diagnostic or prognostic value.

Other investigations

In a patient who has had significant gastrointestinal symptoms the following investigations should be done regularly over the first few days to enable early detection of developing problems:
  • Full blood count
  • Coagulation studies
  • Electrolytes
  • Urea, creatinine
  • Liver function tests
  • Cardiac enzymes
  • Calcium
  • Glucose
  • Chest X-ray
  • ECG

A central venous catheter should be inserted early to monitor and facilitate fluid resuscitation.

DIFFERENTIAL DIAGNOSIS


See differential diagnosis of multiorgan failure.

TREATMENT


Supportive

Sedation, maintenance of airway, ventilation, early IV access, and substantial fluid replacement are often required. All patients with significant gastrointestinal toxicity should be admitted to intensive care and have their blood count, electrolytes, renal, hepatic, cardiac, and respiratory function carefully monitored for the development of complications.

GI Decontamination

Oral activated charcoal should be given to all children and adult patients ingesting more than 4 mg of colchicine. Gastric lavage is indicated if the patient presents within 2 hours of the overdose and is conscious and cooperative. Repeated doses of activated charcoal should be given to all patients. Consider whole bowel irrigation in large (>0.5 mg/kg) poisonings.

Antidotes

The use of colchicine Fab fragments has been described to be effective in even in advanced poisoning in a single case report (Baud et al, 1995). They are not commercially available and the originators have no plans to produce more, but if they could be obtained they should be tried in all severe poisonings and the results carefully documented.

Treatment of specific complications

Leukopenia & thrombocytopenia
The treatment of colchicine induced bone marrow suppression should be no different from that due to chemotherapy.

Management should be in a specialist unit in consultation with a haematologist/oncologist.
  • Isolation of patients with leukocytes < 500
  • Norfloxacin to reduce bowel flora
  • Mouth care
  • Minimise BP recording if thrombocytopenic
  • Broad spectrum antibiotics if any sign of sepsis
The use of platelet or blood transfusions may be required

Colony stimulating factors (GCSF & GMCSF) have been used in chemotherapy to shorten the period of leukopenia and therefore reduce the likelihood of sepsis. They should be considered if there is a delay in recovery of the white cell count.

Elimination enhancement


Repeated doses of activated charcoal within the first 24 hours of poisoning may enhance clearance.
Haemodialysis/haemoperfusion will not significantly increase clearance.

LATE COMPLICATONS - FOLLOW UP


A number of complications of colchicine poisoning may be delayed in onset (e.g. bone marrow suppression). Almost all patients who develop multiorgan failure or these late complications will have severe initial gastrointestinal toxicity. As a rule, patients who do not develop gastrointestinal effects have not had significant poisoning and do not require follow up. In cases where other features suggest significant toxicity e.g. cardiovascular toxicity) treat as for major poisoning. Patients who develop significant gastrointestinal effects should be followed up for 1-2 weeks even if they have apparently recovered. Patients who develop multiorgan failure have a very poor prognosis. A significant peripheral neuropathy may be a permanent sequel in a few patients.

REFERENCES


Brvar M, Ploj T, Kozelj G, et al. Case report: fatal poisoning with Colchicum autumnale. Crit Care 2004; 8(1): R56-9 FulltextImage
Danel VC, Wiart JF, Hardy GA, et al. Self-poisoning with Colchicum autumnale L. flowers. J Toxicol Clin Toxicol 2001; 39(4): 409-11 PMID11527237
Eddleston M, Persson H. Acute plant poisoning and antitoxin antibodies. J Toxicol Clin Toxicol 2003; 41(3): 309-15 PMID12807314
Folpini A, Furfori P. Colchicine toxicity--clinical features and treatment. Massive overdose case report. J Toxicol Clin Toxicol 1995; 33(1): 71-7 PMID7530779
Sauder P, Kopferschmitt J, Jaeger A, et al. Haemodynamic studies in eight cases of acute colchicine poisoning. Hum Toxicol 1983; 2(2): 169-173 PMID6862460